Alert archive / New York / Special Weather Statements in 2020
Special Weather Statement, NWS Buffalo, NY
NWS Buffalo, NY issued this special weather statement at Aug 18, 2020, 3:21 AM EDT for Oswego County, New York. It was in force for 24 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 18, 2020, 3:21 AM EDT (07:21 UTC)
- Expired
- Aug 18, 2020, 3:45 AM EDT
- In force
- 24 min
- Issued by
- NWS Buffalo, NY
County Oswego County, NY
The radar
The Ft Drum radar (KTYX), 69 km from the middle of the area, began a volume at 07:21 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Buffalo Intl Airport, NY (KBUF), launched 00:00Z, 7.4 hours before the alert went out and 195 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 70 J/kg
- Mixed-layer CIN
- -102 J/kg
- Mixed-layer LCL
- 1095 m above ground
- 0-6 km bulk shear
- 36 kt
- 0-1 km storm-relative helicity
- 91 m²/s²
- 0-3 km storm-relative helicity
- 71 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
751
WWUS81 KBUF 180721
SPSBUF
Special Weather Statement
National Weather Service Buffalo NY
321 AM EDT Tue Aug 18 2020
NYZ006-180745-
Oswego-
321 AM EDT Tue Aug 18 2020
...A LINE OF SHOWERS AND EMBEDDED THUNDERSTORMS PRODUCING VERY
HEAVY RAINFALL WILL AFFECT CENTRAL OSWEGO COUNTY...
At 316 AM EDT, radar indicated showers and embedded thunderstorms
were located along a line extending from near Mexico Point State
Park to 7 miles west of Oswego. Movement was east at 20 mph.
Winds in excess of 30 mph are possible with these storms.
Locations impacted include...
Oswego, Fulton, Nine Mile Point, Mexico Point State Park, Battle
Island State Park, Hastings, Scriba, Volney, Palermo, New Haven,
Minetto, Mexico, Parish, Amboy Center, Furniss and Fruit Valley.
This includes Interstate 81 between exits 33 and 34.
Torrential rainfall is occurring with these showers and
thunderstorms storms, and may cause localized flooding. Do not
drive your vehicle through flooded roadways.
LAT...LON 4334 7588 4333 7631 4333 7661 4342 7662
4343 7662 4345 7663 4341 7664 4342 7669
4345 7665 4353 7649 4352 7622 4339 7586
TIME...MOT...LOC 0716Z 284DEG 15KT 4345 7629 4344 7665
$$
TMAWhat forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Buffalo, NY wrote its last area forecast discussion before this special weather statement went out at Aug 18, 1:33 AM EDT, 1 hour 48 minutes earlier.
Area forecast discussion, Aug 18, 1:33 AM EDT, 1 hour 48 minutes before
Area Forecast Discussion National Weather Service Buffalo NY 133 AM EDT Tue Aug 18 2020 .SYNOPSIS... Colder air moving in behind a frontal boundary will bring a period of lake effect showers and isolated thunderstorms overnight. A few more showers will be possible again Tuesday afternoon. But overall, the remainder of the week should be dry and refreshingly cooler when compared to the relatively warm and humid summer. && .NEAR TERM /THROUGH TODAY/... Showers associated with surface frontal boundary sliding south and east of the area. Renewed convection getting its act together east of Lake Ontario. Latest CAMs suggesting that the bulk of the convection through sunrise will be east of Lake Ontario with ample fetch, although there may also be lake effect clouds or brief showers east of Lake Erie too. As is typical for this time of year, any locations that cool enough to approach the dewpoint overnight may see some patchy ground fog, with more concentrated fog in typical inland river valleys and where the rain occurred this evening. On Tuesday, any lake effect showers or clouds will be replaced by a more summer-like pattern with ample inland cumulus and lake shadows in a NW flow. There may be a brief window for a lake breeze-forced line along the Thruway from Buffalo to Rochester late in the day that will move SE and fall apart. But otherwise, most areas should remain dry and much cooler when compared to the recent warm summer. Highs should only be a few degrees cooler over a 24hr period, but dewpoints will continue to slide downward through the 50s making for a comfortable afternoon. && .SHORT TERM /TONIGHT THROUGH THURSDAY NIGHT/... Plenty of cold air will continue to be advected into the area Tuesday night with 850mb temperatures falling to +8C. Additionally, high pressure will continue to build east into the region from the north central Plains acting to dry things out across Western New York. A few leftover lake breeze induced showers along the Southern Tier will dwindle off at the start of Tuesday evening before completely drying out. Temperatures Tuesday night will drop into the 50s with the warmer temperatures occurring along the lower elevation in close proximity of the lakes. High pressure will continue to build overhead Wednesday and Thursday allowing for the dry conditions to prevail. Temperatures will gradually climb in these couple of days. Highs on Wednesday will be in the low to mid 70s, while Thursday will see highs in the mid to upper 70s. && .LONG TERM /FRIDAY THROUGH MONDAY/... To start of the extended, the large upper level trough over the east half of the CONUS will have begun to lift northeast into Canada allowing the long wave pattern overhead of the area to become more zonal. At the surface however, high pressure will continue to influence the dry conditions occuring across the region Friday and the first half of Saturday. A shortwave over eastern Manitoba will progress east through the longwave zonal pattern this weekend. As such, the associated surface front associated with the shortwave will track across the forecast area late Saturday through Sunday, marking a period of showers and storms. With the exit of the frontal boundary Monday, a return of dry weather is expected as high pressure will work its way east from the Upper Great Lakes. Temperatures will be on the warm side throughout the period. Expect highs in the low to mid 80s each day. The only exception will be Sunday, as the frontal passage will keep things on the cooler side and cause highs will reach upper to low 80s. && .AVIATION /06Z TUESDAY THROUGH SATURDAY/... Expect VFR conditions overnight with some overnight MVFR ground fog or local IFR in valley fog or where rain occurred this evening. Lake- driven convection east of Lake Ontario will likely remain south of KART. On Tuesday, expect mostly VFR conditions. There may be a broken line of showers on a lake breeze boundary from about KBUF-KROC late in the afternoon that would move SE with time. Outlook... Wednesday through Friday...VFR except for AM inland river valley fog. Saturday...VFR, but with a chance of inland showers. && .MARINE... A few showers and isolated thunder will be possible overnight. Waterspouts will be possible with any stronger showers/storms, especially on the eastern end of Lake Ontario through Tuesday morning. High pressure will then build across the region later Tuesday and persist through much of the week. && .BUF WATCHES/WARNINGS/ADVISORIES... NY...None. MARINE...None. && SYNOPSIS...TMA/Zaff NEAR TERM...JLA/TMA/Zaff SHORT TERM...EAJ LONG TERM...EAJ AVIATION...HSK/JLA/TMA/Zaff MARINE...HSK/JLA/TMA/Zaff
Hazardous weather outlook, Aug 17, 5:43 AM EDT, 21 hours 38 minutes before
Hazardous Weather Outlook National Weather Service Buffalo NY 543 AM EDT Mon Aug 17 2020 NYZ001>008-010>014-019>021-085-180945- Niagara-Orleans-Monroe-Wayne-Northern Cayuga-Oswego-Jefferson-Lewis- Northern Erie-Genesee-Wyoming-Livingston-Ontario-Chautauqua- Cattaraugus-Allegany-Southern Erie- 543 AM EDT Mon Aug 17 2020 This Hazardous Weather Outlook is for western and north central New York. .DAY ONE...Today and tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. This product, along with other watches, warnings, advisories, and statements issued by the National Weather Service office in Buffalo can be found on the internet at http://www.weather.gov/buf LEZ020-LOZ030-SLZ022-024-180945- Upper Niagara River and Buffalo Harbor-Lower Niagara River- Saint Lawrence River from Cape Vincent to Ogdensburg- Saint Lawrence River from Ogdensburg to Saint Regis- 543 AM EDT Mon Aug 17 2020 This Hazardous Weather Outlook is for portions of Lake Erie, Lake Ontario and Saint Lawrence River. .DAY ONE...Today and tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. This product, along with other watches, warnings, advisories, and statements issued by the National Weather Service office in Buffalo can be found on the internet at http://www.weather.gov/buf LEZ040-041-LOZ042>045-062>065-180945- Lake Erie nearshore waters from Ripley to Dunkirk- Lake Erie nearshore waters from Dunkirk to Buffalo- Lake Ontario nearshore waters from the Niagara River to Hamlin Beach- Lake Ontario nearshore waters from Hamlin Beach to Sodus Bay- Lake Ontario nearshore waters from Sodus Bay to Mexico Bay- Lake Ontario nearshore waters from Mexico Bay to the Saint Lawrence River- Lake Ontario open waters from the Niagara River to Hamlin Beach- Lake Ontario open waters from Hamlin Beach to Sodus Bay- Lake Ontario open waters from Sodus Bay to Mexico Bay- Lake Ontario open waters from Mexico Bay to the Saint Lawrence River- 543 AM EDT Mon Aug 17 2020 This Hazardous Weather Outlook is for portions of Lake Erie and Lake Ontario. .DAY ONE...Today and tonight. There is a chance for waterspouts this morning and again tonight. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. Hazardous weather is not expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. This product, along with other watches, warnings, advisories, and statements issued by the National Weather Service office in Buffalo can be found on the internet at http://www.weather.gov/buf
In the hours before
Special weather statement, Aug 17, 10:03 PM EDT, 5 hours 18 minutes before
Special Weather Statement
National Weather Service Buffalo NY
1003 PM EDT Mon Aug 17 2020
NYZ019-020-180300-
Chautauqua-Cattaraugus-
1003 PM EDT Mon Aug 17 2020
...A STRONG THUNDERSTORM WILL AFFECT CATTARAUGUS AND EAST CENTRAL
CHAUTAUQUA COUNTIES...
At 1002 PM EDT, a strong thunderstorm was located 10 miles southwest
of Gowanda and moving southeast at 10 mph.
Winds in excess of 40 mph and pea size hail are possible with this
storm.
Locations impacted include...
Salamanca, Allegany State Park, Ashford, Franklinville, Ashford
Hollow, Hinsdale, Great Valley, New Albion, Dayton, Conewango,
Ellington, Leon, Carrollton, Randolph, Napoli, Little Valley,
Delevan, East Otto, Cattaraugus and Ischua.
This includes Interstate 86 between exits 15 and 21, and near exit
27.
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
LAT...LON 4239 7926 4245 7890 4244 7888 4244 7884
4246 7880 4246 7877 4247 7874 4251 7850
4231 7831 4217 7831 4201 7897
TIME...MOT...LOC 0202Z 324DEG 10KT 4236 7908
ReynoldsSpecial weather statement, Aug 17, 10:55 PM EDT, 4 hours 26 minutes before
Special Weather Statement
National Weather Service Buffalo NY
1055 PM EDT Mon Aug 17 2020
NYZ019-020-180400-
Chautauqua-Cattaraugus-
1055 PM EDT Mon Aug 17 2020
...A STRONG THUNDERSTORM WILL AFFECT SOUTHWESTERN CATTARAUGUS AND
SOUTHEASTERN CHAUTAUQUA COUNTIES...
At 1054 PM EDT, a strong thunderstorm was located 12 miles north of
Falconer and moving southeast at 10 mph.
Winds in excess of 40 mph and pea size hail are possible with this
storm.
Locations impacted include...
Jamestown, Salamanca, Allegany State Park, Falconer, Jamestown West,
Frewsburg, Stockton, New Albion, Gerry, Conewango, Ellington, Leon,
Carrollton, Randolph, Napoli, Little Valley, Celoron, Cattaraugus,
Cassadaga and East Randolph.
This includes Interstate 86 between exits 11 and 23.
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
LAT...LON 4200 7925 4232 7944 4242 7894 4207 7857
4200 7920
TIME...MOT...LOC 0254Z 316DEG 9KT 4230 7913
ReynoldsSpecial weather statement, Aug 18, 3:21 AM EDT, 0 minutes before
Special Weather Statement
National Weather Service Buffalo NY
321 AM EDT Tue Aug 18 2020
NYZ006-180745-
Oswego-
321 AM EDT Tue Aug 18 2020
...A LINE OF SHOWERS AND EMBEDDED THUNDERSTORMS PRODUCING VERY
HEAVY RAINFALL WILL AFFECT CENTRAL OSWEGO COUNTY...
At 316 AM EDT, radar indicated showers and embedded thunderstorms
were located along a line extending from near Mexico Point State
Park to 7 miles west of Oswego. Movement was east at 20 mph.
Winds in excess of 30 mph are possible with these storms.
Locations impacted include...
Oswego, Fulton, Nine Mile Point, Mexico Point State Park, Battle
Island State Park, Hastings, Scriba, Volney, Palermo, New Haven,
Minetto, Mexico, Parish, Amboy Center, Furniss and Fruit Valley.
This includes Interstate 81 between exits 33 and 34.
Torrential rainfall is occurring with these showers and
thunderstorms storms, and may cause localized flooding. Do not
drive your vehicle through flooded roadways.
LAT...LON 4334 7588 4333 7631 4333 7661 4342 7662
4343 7662 4345 7663 4341 7664 4342 7669
4345 7665 4353 7649 4352 7622 4339 7586
TIME...MOT...LOC 0716Z 284DEG 15KT 4345 7629 4344 7665
TMAThe office that day
Everything else NWS Buffalo, NY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 17, 8:52 PM EDT | Special Weather Statement | BUF | Cattaraugus | 68 min |
| Aug 17, 10:03 PM EDT | Special Weather Statement | BUF | Cattaraugus | 57 min |
| Aug 17, 10:55 PM EDT | Special Weather Statement | BUF | Chautauqua | 65 min |
| Aug 18, 4:17 AM EDT | Special Weather Statement | BUF | Oswego | 28 min |
| Aug 18, 8:45 AM EDT | Special Marine Warning | BUF | 45 min | |
| Aug 18, 9:29 AM EDT | Special Marine Warning | BUF | 46 min | |
| Aug 18, 9:39 AM EDT | Special Weather Statement | BUF | Lewis | 51 min |
| Aug 18, 10:14 AM EDT | Special Marine Warning | BUF | 46 min | |
| Aug 18, 10:57 AM EDT | Special Marine Warning | BUF | 33 min | |
| Aug 18, 4:33 PM EDT | Special Marine Warning | BUF | 42 min | |
| Aug 18, 4:36 PM EDT | Special Weather Statement | BUF | Jefferson | 39 min |
| Aug 18, 5:07 PM EDT | Special Weather Statement | BUF | Jefferson | 53 min |
Nearby
Special Weather Statements in New York, 2020Every special weather statement in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.